Problem: What is the best way to inform all appropriate health care professionals when a patient experiences an adverse drug reaction (ADR) while hospitalized? How can you clearly communicate the immediate and possible long-term effects of the ADR on the patient?

On the surface, the answers to these questions seem obvious: you can simply ensure that all the information is in the patient’s medical record. In many cases, however, the information is typically buried within the record; it might be nearly invisible or difficult to access by all who provide patient care, especially if the patient is transferred to a unit or a facility that is removed from where the ADR occurred. When communication about an ADR breaks down, there is a risk of continued administration of the drug and improper monitoring of the ADR’s effects on the patient.
Apcalis Oral Jelly

In one instance, an 84-year-old woman was transferred from a nursing home to a hospital for a coronary artery bypass graft. After surgery, her platelet count dropped by 50%. A hematologist was consulted, and he determined that the patient was suffering from heparin-induced thrombocytopenia. Although he wrote the diagnosis in the consultant report, it was not visible elsewhere on the patient’s chart. As a result, the pharmacy was not notified.

Two days later, the patient was transferred to a surgical unit. The nurses were unaware of the patient’s heparin-induced thrombocytopenia, and they flushed her intravenous (IV) lines with heparin. Six hours later, the patient suffered a stroke.

Although the stroke might have been a result of the surgery, the continued administration of heparin might have also played a contributory role.

Safe Practice Recommendation: Improved detection, reporting, and communication of ADRs are goals that many organizations struggle to achieve. In our experience, we have found that nurses—and sometimes physicians—do not always understand what “ADRs” are and sometimes do not report them, simply because they do not clearly associate a situation with a reportable event.

The definition of an ADR should be presented clearly and simply, and numerous examples should be provided to health care workers. The American Society of Health-System Pharmacists (ASHP) has published a suggested definition and guidelines for the monitoring and reporting of ADRs.
canadian pharmacy generic viagra

After practitioners know what to report, some organizations have found a telephone “hotline” helpful in reducing the complexity of the reporting process and in stimulating reporting.

Computer identification and investigation of “trigger drugs,” such as diphenhydramine (Benadryl®, Parke-Davis/ Warner-Lambert), naloxone (Narcan®, DuPont), and protamine, all of which can sometimes lead to possible ADRs, can also increase the detection of reportable events.

Although health care providers should communicate directly with each other about any ADRs experienced by their patients, verbal communication alone is insufficient. In addition to documenting any ADRs in the progress notes or consultant report, attending physicians and consultants should communicate ADRs in a standardized fashion—for example, noting the adverse event on an order form, similar to the way in which they would write a prescription. This method quickly communicates the information to nurses and pharmacists and allows them to enter it into appropriate interactive fields in the computer system and in other nursing and pharmacy records. It also facilitates the timely discontinuation of drugs that might be suspected of causing an ADR. The primary care or charge nurse who reads the progress notes and the consultant reports should verify that these important data have been clearly entered into the pharmacy and nursing records.

Well-educated patients can help to alert the staff about any previous ADRs that they have experienced.
Finally, computer systems that automatically “order” (or display on medication administration records) IV line flushes for each protocol may inadvertently continue to include an unintended drug such as heparin. Features like this should not be allowed in the system unless a prominent notification is visible during the order-entry process.